MAUDE Adverse Event Report: COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL

COOK IRELAND LTD EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED; ESW PROSTHESIS, ESOPHAGEAL
Model Number G48032
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Migration (4003)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: k162717.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
From product specialists initial email: stent migration ¿ patient needs another stent placed to cover the tumour.Rpn: (b)(4).Doctor not complaining so much as wanting information on placing another stent.Complaint reporting form received on 11 nov 2020 reported that the patient had tumour in and around the ogj.Savary gillard disposable guide wire g57821 / sgw-250-sd-d was placed via gastroscope without complication.The stent was implanted according to ifu steps, with one discrepancy, the distal flange was positioned as close to the ogj as possible as the tumour site invaded the ogj.The surgeon was made aware prior to surgery that the stent had a higher than usual risk of migrating distally and he was satisfied with this potential complication occurring.The stent is still in place as it is required.The surgeon has booked another cook medical oesophageal fully covered stent to be deployed within the current in-situ stent on friday (b)(6) 2020.Jil01 (b)(6) 2020.Patient outcome: no unintended piece of device remained in the patient's body.The original stent remains insitu.An additional procedure due to this occurrence was reported: the surgeon has booked another cook medical oesophageal fully covered stent to be deployed within the current in-situ stent on friday (b)(6) 2020.There were no adverse effects on the patient reported due to this occurrence.
 
Event or Problem Description
Supplemental report being submitted due to the investigation being completed on (b)(6)2021.From product specialists initial email: stent migration ¿ patient needs another stent placed to cover the tumour.Rpn: evo-20-25-12.5-e doctor not complaining so much as wanting information on placing another stent.Complaint reporting form received on 11 nov 2020 reported that the patient had tumour in and around the ogj.Savary gillard disposable guide wire g57821 / sgw-250-sd-d was placed via gastroscope without complication.The stent was implanted according to ifu steps, with one discrepancy, the distal flange was positioned as close to the ogj as possible as the tumour site invaded the ogj.The surgeon was made aware prior to surgery that the stent had a higher than usual risk of migrating distally and he was satisfied with this potential complication occurring.The stent is still in place as it is required.The surgeon has booked another cook medical oesophageal fully covered stent to be deployed within the current in-situ stent on (b)(6) 2020.Jil01 (b)(6) 2020.Patient outcome: no unintended piece of device remained in the patient's body.The original stent remains insitu.An additional procedure due to this occurrence was reported: the surgeon has booked another cook medical oesophageal fully covered stent to be deployed within the current in-situ stent on friday (b)(6) 2020.There were no adverse effects on the patient reported due to this occurrence.
 
Additional Manufacturer Narrative
Pma/510(k) #: k162717.Device evaluation: the evo-20-25-12.5-e device of c1726656 lot number involved in this complaint was not available for evaluation.With the information provided, a document based investigation was conducted.Document review including ifu review: prior to distribution, all evo-20-25-12.5-e devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-20-25-12.5-e device of lot number c1726656 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot #c1726656; upon review of complaints this failure mode has not occurred previously with this lot #c1726656.The notes section of the instructions for use, ifu0061-7, which accompanies this device instructs the user "this device is used to maintain patency of malignant esophageal strictures and/or to seal tracheoesophageal fistulas." and " to reposition stent directly after placement, grip the white lasso at proximal-end of stent with forceps and reposition stent to desired area" there is evidence to suggest that the customer did not follow the instructions for use, ¿placing the device in the patients stomach and pulling it back into the oesophagus¿would be considered off label use.As per medical advisor "i think the evo-e could be placed across the oesophagogastric junction, but i am not sure if ¿placing the device in the patients stomach and pulling it back into the oesophagus¿ was the correct procedure.Please check with giovanni for clarification.As per product manager, "not in this case, we only describe in our ifu the case where the positioning is 2 cm of the cricopharynx)  only the distal flange was in the stomach.We don¿t address this type of placement in our ifu, we say generally " to reposition stent directly after placement, grip the white lasso at proximal-end of stent with forceps and reposition stent to desired area".Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: the complaint device, an evo-20-25-12.5-e, is not identified on the provided image.Root cause review: a definitive root cause could be determined from the available information.The device was used off-label, ¿placing the device in the patients stomach and pulling it back into the oesophagus¿ would be considered off label use.As per medical advisor "as per the description of event, it seems like the doctor was going to replace the first stent prior to its migration with the additional stent.I don¿t think the migration had occurred yet as highlighted below.The additional stent was not required to prevent permanent impairment/damage but to prevent stent migration.Summary: complaint is confirmed based on the customer's testimony.There were no adverse effects on the patient reported due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Additional Manufacturer Narrative
Pma/510(k) #: k162717 investigation conclusions were previously submitted, this supplement report is being submitted to amend the annex g imdrf code that was previously submitted.Device evaluation: the evo-20-25-12.5-e device of c1726656 lot number involved in this complaint was not available for evaluation.With the information provided, a document based investigation was conducted.Document review including ifu review: prior to distribution, all evo-20-25-12.5-e devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for evo-20-25-12.5-e device of lot number c1726656 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot #c1726656; upon review of complaints this failure mode has not occurred previously with this lot #c1726656.The notes section of the instructions for use, ifu0061-7, which accompanies this device instructs the user "this device is used to maintain patency of malignant esophageal strictures and/or to seal tracheoesophageal fistulas." and " to reposition stent directly after placement, grip the white lasso at proximal-end of stent with forceps and reposition stent to desired area" there is evidence to suggest that the customer did not follow the instructions for use, ¿placing the device in the patients stomach and pulling it back into the oesophagus¿would be considered off label use.As per medical advisor "i think the evo-e could be placed across the oesophagogastric junction, but i am not sure if ¿placing the device in the patients stomach and pulling it back into the oesophagus¿ was the correct procedure.Please check with giovanni for clarification.As per product manager, "not in this case, we only describe in our ifu the case where the positioning is 2 cm of the cricopharynx)  only the distal flange was in the stomach.We don¿t address this type of placement in our ifu, we say generally " to reposition stent directly after placement, grip the white lasso at proximal-end of stent with forceps and reposition stent to desired area".Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: the complaint device, an evo-20-25-12.5-e, is not identified on the provided image.Root cause review: a definitive root cause could be determined from the available information.The device was used off-label, ¿placing the device in the patients stomach and pulling it back into the oesophagus¿ would be considered off label use.As per medical advisor "as per the description of event, it seems like the doctor was going to replace the first stent prior to its migration with the additional stent.I don¿t think the migration had occurred yet as highlighted below.The additional stent was not required to prevent permanent impairment/damage but to prevent stent migration.Summary: complaint is confirmed based on the customer's testimony.There were no adverse effects on the patient reported due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report being submitted to amend the imdrf annex g code that was previously submitted.
 
Additional Manufacturer Narrative
Pma/510(k) #: k162717 device evaluation: the evo-20-25-12.5-e device of c1726656 lot number involved in this complaint was not available for evaluation.With the information provided, a document based investigation was conducted.Document review including ifu review: prior to distribution, all evo-20-25-12.5-e devices are subjected to functional checks and visual inspection to ensure device integrity.A review of the manufacturing records for evo-20-25-12.5-e device of lot number c1726656 did not reveal any discrepancies that could have contributed to this issue.There is no evidence to suggest that this issue affects the entire lot #c1726656; upon review of complaints this failure mode has not occurred previously with this lot #c1726656.The notes section of the instructions for use, ifu0061-7, which accompanies this device instructs the user "this device is used to maintain patency of malignant esophageal strictures and/or to seal tracheoesophageal fistulas." and " to reposition stent directly after placement, grip the white lasso at proximal-end of stent with forceps and reposition stent to desired area" there is evidence to suggest that the customer did not follow the instructions for use, ¿placing the device in the patients stomach and pulling it back into the oesophagus¿would be considered off label use.As per medical advisor "i think the evo-e could be placed across the oesophagogastric junction, but i am not sure if ¿placing the device in the patients stomach and pulling it back into the oesophagus¿ was the correct procedure.Please check with giovanni for clarification.As per product manager, "not in this case, we only describe in our ifu the case where the positioning is 2 cm of the cricopharynx)  only the distal flange was in the stomach.We don¿t address this type of placement in our ifu, we say generally " to reposition stent directly after placement, grip the white lasso at proximal-end of stent with forceps and reposition stent to desired area" image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: the complaint device, an evo-20-25-12.5-e, is not identified on the provided image.Root cause review: a definitive root cause could be determined from the available information.The device was used off-label, ¿placing the device in the patients stomach and pulling it back into the oesophagus¿ would be considered off label use.As per medical advisor "as per the description of event, it seems like the doctor was going to replace the first stent prior to its migration with the additional stent.I don¿t think the migration had occurred yet as highlighted below.The additional stent was not required to prevent permanent impairment/damage but to prevent stent migration.Summary: complaint is confirmed based on the customer's testimony.There were no adverse effects on the patient reported due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This correction supplemental follow-up report is being submitted due to the correction of section f 10.Medical device problem code (annex a).

Brand Name
EVOLUTION® ESOPHAGEAL CONTROLLED-RELEASE STENT - PARTIALLY COVERED
Common Device Name
ESW PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND
holstein campus kiel
arnold- keller str- 3
limerick
Manufacturer Contact
sinead o'leary
holstein campus kiel
arnold- keller str- 3
limerick 
MDR Report Key10940360
Report Number3001845648-2020-00911
Device Sequence Number14034107
Product Code ESW
UDI-Device Identifier10827002480329
UDI-Public(01)10827002480329(17)220416(10)C1726656
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/16/2022
Device Model NumberG48032
Device Catalogue NumberEVO-20-25-12.5-E
Device Lot NumberC1726656
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/31/2020
Event Location Hospital
Initial Date Received by Manufacturer 11/09/2020
Supplement Date Received by Manufacturer11/09/2020
11/09/2020
11/09/2020
Initial Report FDA Received Date12/03/2020
Supplement Report FDA Received Date06/09/2021
09/09/2021
09/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale